MAUDE Adverse Event Report: ABBOTT VASCULAR HT WHISPER GUIDE WIRES WITH HYDROPHILIC COATING

ABBOTT VASCULAR HT WHISPER GUIDE WIRES WITH HYDROPHILIC COATING
Catalog Number 1005359HJ
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Perforation (2001)
Date of Event 10/16/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Exemption number e2019001.The device was not returned for evaluation.The reported patient effect of perforation is listed in the hi-torque guide wires instructions for use as a known patient effect associated with use of this device.A review of the lot history record identified no manufacturing nonconformities issued to the reported lot that would have contributed to this event.The investigation determined the reported difficulties appear to be related to circumstances of the procedure as reportedly during one of the critical steps of wire manipulation and advancement of the sheath the patient coughed then turned their head resulting in the reported perforation.The treatment appears to be related to the operational context of the procedure as two 4.0x16mm graftmaster covered stents successfully sealed the perforation.There is no indication of a product quality issue with respect to manufacture, design or labeling.The three additional graftmaster devices referenced are being filed under a separate medwatch reports.
 
Event or Problem Description
It was reported that the procedure was performed to treat the right carotid artery which was reported to be severely narrowed at 75% or greater.A 7fr 90cm shuttle sheath which was placed in the proximal to mid-segment of the right common carotid artery.It should be noted that the patient was not cooperative and was constantly moving, talking, and coughing throughout the procedure.During one of the critical steps of wire manipulation and advancement of the sheath the patient cough then turned their head, which resulted in a perforation of the cavernous portion of the right internal carotid artery by a whisper guide wire.Following pre-dilatation, a 4.0x16mm graftmaster rx covered stent system was advanced but failed to cross due to the anatomy.The covered stent system was removed and re-advanced, but again failed to cross.A 7fr guideliner support catheter and an unspecified diagonal guide wire were advanced.The 4.0x16mm covered stent was deployed at 17 atmospheres (atms) for 30 seconds.Due to the perforation length, a second 4.0x16mm graftmaster rx covered stent system was advanced into the distal segment of the right internal carotid artery but just proximal to the origin of the ophthalmic artery and deployed at 18 atms for 12 seconds.The covered stent was post-dilated with a 5.0mm trek balloon to post dilate the proximal and distal edges of the covered stent.The distal edge of the covered stent landed just short of the distal edge of the perforation.An attempt to pass a 2.80x16mm graftmaster covered stent system was made but was not successful due to ever angulation and stiffness of the previously deployed covered stent.The deployed covered stent was post-dilated once more with a 5mm balloon up to two minutes at a time to seal the perforation.At that onset of this new neuro intervention the patient did complain of some headaches, but with deployment of the covered stents the patient¿s symptoms of headaches were resolved.The patient did not have any focal neurologic signs.With regards to the right internal carotid artery, it was successfully treated with multiple non-abbott stents.No additional information was provided.

Brand Name
HT WHISPER GUIDE WIRES WITH HYDROPHILIC COATING
Common Device Name
GUIDE WIRE
Manufacturer (Section D)
ABBOTT VASCULAR
26531 ynez rd.
temecula CA 92591 4628
MDR Report Key9306277
Report Number2024168-2019-13442
Device Sequence Number2172202
Product Code DQX
UDI-Device Identifier08717648037832
UDI-Public08717648037832
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K101116
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/11/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2021
Device Catalogue Number1005359HJ
Device Lot Number9082971
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/17/2019
Initial Report FDA Received Date11/11/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age85 YR
Patient Weight68